chocchip

When it comes to taking drugs in pill, rock or crystal form, it can be hard to know how much of the drug is actually in them, what else is in there, and how evenly it’s distributed.  

The chocolate chip cookie effect 

Aside from being a delicious snack, chocolate chip cookies can help illustrate what we’re talking about. Just as chocolate chips are not evenly distributed in the dough, the active ingredient in pills or bags of crystals, rocks or powder, is often not evenly mixed throughout.  

This means that one part of a pill or bag may be far stronger than the rest, and each pill may not be the same strength either. 

That’s why we recommend three easy steps:  

  1. Crush 

    Put your drug in a bag and use the back of a spoon to crush up the substance until everything in the bag looks the same.  
  2. Mix 

    Give your baggie a shake! 
  3. Measure 

    Measure out even doses of your mixed-up substance. If you have access to scales, it’s best to do this by weighing doses. 

As always, we recommend getting your drugs checked so you know what's in them. Check out our calendar of drug checking clinics here. 

At our drug checking clinics, we’ve seen some really different results from testing the same batch of pills: some had pill contained 1.5 times a normal dose of MDMA, others had no MDMA whatsoever, and some had all of the MDMA in one half of the pill.  

 

Take extra care when taking opioids and benzodiazepines

If you’re taking opioids or benzodiazepines, even a tiny amount of active ingredient may be highly potent.  

It's a good idea to get these drugs checked, as if you're getting them from the black market, there's no guarantee they are what they say they are. Some novel opioids and benzos are more potent than the prescription drugs they may be impersonating. 

After crushing, mixing and measuring your dose, we recommend trying a small amount of the substance, before moving on to a larger amount.  

To learn more about how to spot an overdose and what to do, see our article on overdose signs to watch out for.

 

Related stories

Stay up to date with The Level

Sign up to our newsletter

Recent stories

The New Zealand study that ranks drugs by harm

Otago University researched ranked 23 drugs by they harm they cause to individuals and communities. Here's the results.

After the trip: mental health & psychedelics

We talk to a psychotherapist about looking after your mental health during and after a psychedelic trip, and how to make sense of your experience.

Where to get naloxone this summer

Naloxone is a medicine that can quickly reverse an opioid overdose. Here's where you can get naloxone for free.